Hail, Fayette
- When
- May 30, 11:54 AM EST
- Where
- Fayette County, 0.53 mi W of Bowest Jct
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.980, -79.610
Weak surface boundary and an approaching shortwave were the focus for showers and thunderstorms, some of which produced hail up to golf balls across Jefferson county, PA in the afternoon of the 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Weak surface boundary and an approaching shortwave were the focus for showers and thunderstorms, some of which produced hail up to golf balls across Jefferson county, PA in the afternoon of the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 30, 11:50 AM EST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 1250 PM EDT Tue May 30 2017 .SYNOPSIS... An unsettled weather pattern is in store through the week as a series of cold fronts affect the region. Temperatures will remain below normal. && .NEAR TERM /THROUGH WEDNESDAY/... Radar is lighting up as daytime heating has allowed temperatures to reach convective thresholds. Delta theta-e values are -25 to -30 supporting potential for downbursts given amount of dry air in column. Hail is also a concern as freezing level heights are below 10K. Much like the previous update, storms should be east of our area by 2-3pm as drier air currently across Ohio works east. Temperatures are on track with no changes needed. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Trough axis swings through Wednesday evening with weak upper level forcing so scattered showers will continue. Mid level heights remain low with a near full latitude trough over the eastern CONUS. Most of the deeper moisture resides in southern Canada, so any precip activity will be scattered at best early. High pressure builds in toward dawn Thursday morning and any place that experiences a shower Wednesday could see fog or low clouds develop during the predawn hours. Thursday appears to be the quietest weather day of the week as weak ridging is in place. H8 temps near 10C will allow MaxT under sunshine to climb into the 70s area wide. Benign weather Thursday night due to southwest winds and the next weather system still over the western Great Lakes. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Highlights: - Unsettled Weather Pattern Persists - Below Normal Temperatures - No Signs of Summer There are no 24 hour periods in the extended with a dry forecast! We have yet another cut off mid level cyclone to slowly move through the Great Lakes into New England this upcoming weekend. A series of waves cross the second half of Friday with the larger area of QPF slated to arrive Saturday night into Sunday morning with a warm front. PWATS exceed 1.5" and H8 dewpoints climb to 14C which support potential for moderate to heavy rainfall, however there is not a lot of instability forecast thus rain rates won't be too extreme. Nonetheless, a potential for over an inch to an inch and a half could fall over parts of the region. GEFS and NAFES bring a transitory H5 cyclone through Monday into Tuesday. With the cold air aloft and spokes of energy wrapping around the low pressure showers are possible especially during the daytime and early evening hours. Neither day at this juncture appears like a washout, however abundant low level moisture will keep clouds more common than sunshine. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Except for isolated thunderstorms near KLBE and KDUJ through 19Z, expect general VFR and dry conditions through the TAF period. .Outlook... Non-VFR at times Wednesday/Wednesday night and again Friday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 419 AM EDT Tue May 30 2017 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029- 031-WVZ001>004-012-021-509-310830- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-Butler-Beaver- Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- 419 AM EDT Tue May 30 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ009-015-016-022-023-073>076-WVZ510>514-310830- Garrett-Forest-Clarion-Jefferson-Armstrong-Indiana-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 419 AM EDT Tue May 30 2017 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Isolated severe storms are possible this afternoon. The main threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Pittsburgh PA 1228 PM EDT TUE MAY 30 2017 PAZ075-076-301700- Fayette Ridges-Fayette- 1228 PM EDT TUE MAY 30 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT CENTRAL FAYETTE COUNTY... At 1227 PM EDT, a strong thunderstorm was located near Uniontown, moving east at 35 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Uniontown... Connellsville... South Connellsville... Dunbar... Vanderbilt... Dawson... New Salem... Grindstone... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3988 7983 3999 7987 4010 7953 3988 7945 TIME...MOT...LOC 1627Z 250DEG 29KT 3994 7979 KRAMAR
Special Weather Statement National Weather Service Pittsburgh PA 1234 PM EDT TUE MAY 30 2017 PAZ015-016-022-301700- Armstrong-Jefferson-Clarion- 1234 PM EDT TUE MAY 30 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN JEFFERSON...EAST CENTRAL ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES... At 1234 PM EDT, a strong thunderstorm was located near New Bethlehem, or 13 miles east of Rimersburg, moving east at 20 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... New Bethlehem... Summerville... Hawthorn... Timblin... Worthville... Mahoning Creek Lake... Distant... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4089 7933 4103 7938 4118 7912 4095 7900 TIME...MOT...LOC 1634Z 248DEG 19KT 4101 7925 KRAMAR
The Pittsburgh radar (KPBZ), 80 km away, was scanning. The volume nearest the first event began at 16:54 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702416, 702417, 702418, 702419, 702420, 702421, 702422, 702423, 702424.